Virginia, 2011

Damaging Wind in Virginia, September 27, 2011

September 27, 2011 · NWS RNK · 1 event in 1 county or zone

A strong area of low pressure moved north from Georgia to Illinois. Abundant moisture and energy in advance of it streamed north across the region bringing abundant showers, and a few thunderstorms, to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong area of low pressure moved north from Georgia to Illinois. Abundant moisture and energy in advance of it streamed north across the region bringing abundant showers, and a few thunderstorms, to the area. Damaging winds accompanied one of the storms and brought some trees down in Huddleston in Bedford County. Very moist soil conditions may also have contributed to the tree falling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 8:02 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 27, 8:02 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT TUE SEP 27 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY MOVE EAST TONIGHT INTO WEDNESDAY.
DRIER AIR WILL FOLLOW THE FRONT FOR THE MIDDLE OF THE WEEK.
A STRONGER COLD FRONT WILL CROSS THE AREA FRIDAY...USHERING IN
COLDEST AIR FOR THE FALL SEASON.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 900 PM EDT TUESDAY...

WSR-88D KFCX RADAR CONTINUED TO SHOW ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE NEW AND ROANOKE RIVER VALLEYS. LOCAL MODELS
HAVE THESES SHOWERS AND STORMS PERSISTING THROUGH 04Z/11PM. HAVE
STRETCHED PROBABILITY OF PRECIPITATION TO MATCH CURRENT RADAR
TRENDS.

HAVE ALSO ADDED LOW CHANCE OF PRECIPITATION IN OVERNIGHT WITH THE
APPROACH OF A SHORT WAVE OUT OF SOUTH CAROLINA. LOCAL WRF...SREF
AND HRRR GUIDANCE ALL SHOWED A SHOWERS AND POSSIBLY THUNDERSTORMS
MOVING INTO SOUTH CENTRAL VIRGINIA AFTER 06Z/2AM.

ONLY MINOR ADJUSTMENTS NEEDED TO OVERNIGHT LOW TEMPERATURES.

AS OF 715 PM EDT TUESDAY...

HAVE UPDATED FORECAST TO INCLUDE ISOLATED SHOWERS BETWEEN RADFORD
AND BOONE.

AS OF 300 PM EDT TUESDAY...

WEAK SFC COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE REGION THIS
AFTERNOON INTO WEDNESDAY. A WAVE OF LOW PRESSURE ALONG THE FRONT IN
NORTH CAROLINA WAS SLOWING ITS ADVANCE.  SCT SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE BOUNDARY IN THE
UNSTABLE AIR. SPS MESO ANALYSIS PLOT SHOWED CAPES OF 2000 TO 3000
J/KG IN THE EAST THIS AFTERNOON. EXPECT ANY CONVECTION THAT FORMS TO
DIMINISH QUICKLY WITH THE LOSS OF SOLAR HEATING THIS EVENING INTO
TONIGHT. THE SFC BOUNDARY SHOULD MOVE JUST EAST OF THE CWA
TONIGHT...AND LOW LEVEL SOUTHWEST FLOW WEAKENS A BIT. ANTICIPATE
SOME CLEARING IN THE WEST WITH FOG DEVELOPING OVERNIGHT AT LEAST THE
MTN VALLEYS- POSSIBLY IN THE PIEDMONT AS WELL. PLAYED LOWS
OVERNIGHT NIGHT MILD WITH READINGS CLOSE TO ADJMET FROM AROUND 50
DEGREES IN THE MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. THE
MIDWEST UPPER LOW REMAINS STATIONARY ON WEDNESDAY...BEFORE FINALLY
GETTING PUSHED EASTWARD WEDNESDAY NIGHT. THE WEAK BOUNDARY SHOULD
BE ALONG THE EASTERN FRINGE OF THE CWA ON WEDNESDAY. ADDED SOME
LIGHT POPS IN THE EAST FOR WEDNESDAY. WENT WITH ADJMET FOR HIGHS
ON WEDNESDAY WITH VALUES FROM THE LOWER 70S IN THE MOUNTAINS TO
THE MID 80S IN THE SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

DEEPER MOISTURE AXIS ALONG THE RESIDUAL FRONT WILL CONTINUE TO DRIFT
SLOWLY EAST WEDNESDAY EVENING AHEAD OF THE UPPER LOW PIVOTING ACROSS
THE OHIO VALLEY. GIVEN SLOWER TRENDS WILL KEEP IN A TOKEN LOW POP
OVER THE EAST WED NIGHT AND THEN ACROSS THE WEST LATER AS ANOTHER
SPOKE OF ENERGY SLIDES AROUND THE UPPER SYSTEM TOWARD THU MORNING.
SINCE THINK THIS MAY BE OVERDONE WILL BASICALLY HAVE COVERAGE
HUGGING THE NW SLOPES OVERNIGHT AND LITTLE ELSE. UPPER CUTOFF WILL
FINALLY START TO KICK OUT TO THE NE THU/THU NIGHT AS YET ANOTHER
PIECE OF STRONG S/W ENERGY DIVES SE AND CLOSES OFF ACROSS THE
SOUTHERN LAKES ON FRIDAY. NAM CONTINUES TO SHOW SHRA UNDER THE
EXITING TROFFINESS THU...WHILE MOST OTHER GUIDANCE MUCH DRIER WITH
POPS MAINLY ACROSS THE UPSLOPE ZONES AT THIS POINT SIMILAR TO THE
LATEST ENSEMBLES. WILL CARRY A 20/30 POP NW THU OTRW KEEPING IT DRY
AND PRETTY WARM UNDER MORE SUN LATER ON AND A DECENT WESTERLY JET AT
85H. SHOULD ALSO BE THE LAST DAY OF SEEING HIGHS TOP 80 IN THE EAST
WITH MILD 70S OVER MUCH OF THE WEST AS WELL OUTSIDE OF THE HIGHER
WESTERN RIDGES.

STRONG COLD FRONT ASSOCIATED WITH THE NEXT MID LEVEL WAVE
SHOULD TRACK TO NEAR THE NW SLOPES BY LATE THU NIGHT/EARLY FRIDAY
BEFORE SWINGING THRU THE REGION DURING FRIDAY. MOISTURE LOOKS QUITE
LIMITED WITH THE BOUNDARY GIVEN WESTERLY FLOW AND MAJORITY OF DEEPER
RH UNDER THE COLD POOL WHICH IS BASICALLY POST FRONTAL AT THIS
POINT. THUS DECREASED POPS ACROSS THE WEST LATE THU NIGHT INTO
FRIDAY WITH ONLY A NARROW RIBBON OF SHRA THAT WILL LIKELY FALL APART
CROSSING THE RIDGES FRIDAY MORNING. OTRW TURNING BREEZY AND COOLER
FROM NW TO SE FRIDAY WITH UPSLOPE CLOUDS WEST AND MAINLY SUNNY ELSW.
EXPECT EARLY HIGHS IN THE 60S OVER THE WESTERN THIRD WITH ONLY THE
FAR SE REACHING THE MILDER MID TO UPPER 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...
POTENTIAL FOR THE INITIAL FROST/FREEZE OF THE EARLY FALL SEASON
LOOKS ON TAP FOR AT LEAST THE MOUNTAIN VALLEYS AS MUCH COLDER AIR
SURGES IN OVER THE WEEKEND. WILL SEE DECENT COLD ADVECTION DEVELOP
FRIDAY NIGHT BEHIND THE EXITING COLD FRONT DURING FRIDAY AND ON THE
LEADING EDGE OF THE UPSTREAM 5H COLD POOL. HOWEVER MODELS DEPICT
MORE S/W ENERGY DIGGING DOWN THE BACK OF THE UPPER TROF LATER FRIDAY
NIGHT WITH A CLIPPER TYPE SYSTEM PASSING JUST NORTH OF THE AREA ON
SATURDAY. MAY BE A BAND OF SHOWERS ALONG THIS FEATURE LATER FRIDAY
NIGHT FOLLOWED BY MORE UPSLOPE NATURE SHRA DURING SAT AS THE CORE OF
THE 85H COLD POCKET DIVES SE ACROSS THE MOUNTAINS. SUSPECT THAT
LATER GUIDANCE TRENDS MAY NOT DIG THIS WAVE QUITE AS MUCH BUT STILL
ENOUGH TO INCLUDE CHANCE POPS NW FRIDAY NIGHT INTO SAT WITH SOME
SPILLOVER OF -SHRA OUT TO THE BLUE RIDGE GIVEN THE DYNAMICS ALOFT.
IF SHRA LINGER LONGER INTO SATURDAY OR IF THE COLD AIR IS FASTER NOT
OUT OF THE QUESTION TO SEE A FEW SNOW SHOWERS AT THE HIGHEST
ELEVATIONS OF SE WVA BUT SINCE LOOKS TO BE MAINLY DURING THE
DAYLIGHT HOURS WONT INCLUDE ATTM. OTRW TURNING BLUSTERY AND QUITE
COOL ON SATURDAY WITH CLOUDS/SHRA LIMITING HIGHS TO ONLY THE 50S
WEST AND LOW/MID 60S EAST WITH 40S AT ELEVATION.

HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST SAT NIGHT INTO
SUNDAY WITH THE CENTER OF THE RIDGE ABOUT OVERHEAD EARLY MONDAY.
COLDEST AIR ALOFT SHOULD BE IN PLACE BY EARLY SUNDAY AS SKIES CLEAR
BUT EXPECT WINDS TO STAY UP JUST ENOUGH TO LIMIT FROST. HOWEVER
COULD SEE THE DEEPER VALLEYS GO COLD ENOUGH FOR FREEZING TEMPS GIVEN
-2C LEVELS AT 85H. APPEARS BEST FROST/FREEZE POTENTIAL MAINLY WEST
MONDAY MORNING WITH BETTER RAD COOLING WHICH COULD ALLOW FOR SOME
UPPER 20S VALLEYS PROVIDED CAN GO WITHOUT ANY LOW CLOUDS AS THE FLOW
TURNS LIGHT EASTERLY ALOFT. WILL HIGHLIGHT FROST/FREEZE IN THE HWO
FOR POSSIBLE HEADLINES OVER THE WEEKEND. SHOULD SEE TEMPS START TO
RECOVER MONDAY-TUESDAY AS THE UPPER TROF EXITS AND THE SFC HIGH
PUSHES TO THE COAST. HOWEVER GIVEN UNCERTAINTY IN HOW FAST THE TROF
LIFTS OUT WILL STAY ON THE COOL SIDE OF MOS ESPCLY AT NIGHT WITH THE
SFC RIDGE LIKELY STILL EXTENDING ACROSS THE AREA FROM OFFSHORE.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 PM EDT TUESDAY...

A WEAK COLD FRONT CONTINUES TO PUSH ACROSS OUR REGION...AND HAS
NOT AMOUNTED TO MUCH MORE THAN A DROP IN DEWPOINT TEMPERATURES AND
A WESTERLY WIND SHIFT THIS EVENING FOR LOCATIONS WEST OF THE BLUE
RIDGE. RADAR INDICATES A FEW SHOWERS HAVE DEVELOPED ALONG THE
BOUNDARY...WELL AWAY FROM OUR TAF LOCATIONS.

MAIN ISSUE FOR TONIGHT WILL BE DEVELOPMENT OF FOG IN OUR PIEDMONT
AIRPORTS AHEAD OF THE COLD FRONT...AS WELL AS AT SOME OF OUR USUAL
AIRPORTS WEST OF THE BLUE RIDGE. EXPECT THAT WITH DEWPOINT
TEMPERATURES IN THE MID TO UPPER 60S...AS WELL AS SPOTTY MID LEVEL
CLOUD COVER...WILL SEE ANOTHER ROUND OF FOG DEVELOP AT DAN AND
LYH. FRONT HAS MADE IT THROUGH BCB...HOWEVER THE EVENING INVERSION
IS DEVELOPING AND DEWPOINT TEMPERATURES REMAIN IN THE UPPER 50S.
WILL ERR ON THE SIDE OF CAUTION AND INTRODUCE 2SM IN BR FOR
SUNRISE WEDNESDAY AT BCB...BUT NOT HIGHLY CONFIDENT THAT THIS WILL
PAN OUT. AT ANY RATE...LOW VISIBILITIES WILL IMPROVE BY 10 AM AREAWIDE.
ONLY OTHER CONCERN WILL BE THE DEVELOPMENT OF ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE PIEDMONT REGION DURING WEDNESDAY
AFTERNOON...BUT CONFIDENCE IN OUR AIRPORTS EXPERIENCING THIS
ACTIVITY IS LOW...AND WILL NOT MENTION IN TAFS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...AMS/KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/NF
Hazardous weather outlook, Sep 27, 11:16 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 AM EDT WED SEP 28 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-290430-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1216 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MUCH COLDER AIR WILL SURGE INTO THE AREA OVER THE WEEKEND. THIS
MAY RESULT IN FROST AND/OR FREEZE CONDITIONS ESPECIALLY ACROSS THE
VALLEYS EARLY SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ035-043>047-058-059-290430-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1216 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. THE
STRONGER STORMS COULD BRING ISOLATED DAMAGING WINDS OR LARGE
HAIL...IN ADDITION TO LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032>034-290430-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-
1216 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 27, 11:03 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT WED SEP 28 2011

VAZ033-034-044-280500-
BEDFORD VA-FRANKLIN VA-PITTSYLVANIA VA-
1203 AM EDT WED SEP 28 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND
PITTSYLVANIA COUNTIES...

AT 1201 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF PENHOOK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOUTHERN SMITH MOUNTAIN LAKE AROUND 1215
AM...AJAX AROUND 1220 AM...PITTSVILLE AROUND 1230 AM...SMITH MOUNTAIN
LAKE STATE PARK AROUND 1235 AM...HUDDLESTON AROUND 1255 AM AND
LEESVILLE AROUND 100 AM.

LAT...LON 3690 7944 3688 7965 3698 7980 3724 7945
      3717 7937 3706 7944 3706 7941 3709 7941
      3710 7937 3712 7939 3712 7934 3713 7934
      3707 7925

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
September 27, 11:17 PM EST
Where
Bedford County, 3.64 mi SSE of Huddleston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.118, -79.466

Thunderstorm winds blew trees down south of Huddleston along Route 630. Very moist soil conditions may also have contributed to the falling trees. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347520.